A Doubly Asymptotic, Nonreflecting Boundary for Ground-Shock Analysis

[+] Author and Article Information
I. C. Mathews, T. L. Geers

Applied Mechanics Laboratory, Lockheed Palo Alto Research Laboratory, Palo Alto, CA 94304

J. Appl. Mech 54(3), 489-497 (Sep 01, 1987) (9 pages) doi:10.1115/1.3173058 History: Received May 06, 1986; Revised August 15, 1986; Online July 21, 2009


This paper desribes the formulation and implementation of a nonreflecting boundary for use with existing finite-element codes to perform nonlinear ground-shock analyses of buried structures. The boundary is based on a first-order doubly asymptotic approximation (DAA1 ) for disturbances propagating outward from a selected portion of the soil medium surrounding the structure of interest. The resulting set of first-order ordinary differential equations is then combined with the second-order equations of motion for the finite-element model so as to facilitate solution by a staggered solution procedure. This procedure is shown to be computationally stable as long as the time increment is smaller than a limiting value based on the finite-element mass matrix and the DAA-boundary stiffness matrix. Computational results produced by the boundary are compared with exact results for linear canonical problems pertaining to infinite-cylindrical and spherical shells.

Copyright © 1987 by ASME
Your Session has timed out. Please sign back in to continue.





Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In